Quick Search:

uzh logo
Browse by:
bullet
bullet
bullet
bullet

Zurich Open Repository and Archive

Permanent URL to this publication: http://dx.doi.org/10.5167/uzh-38381

Barbour, A D; Johnson, O; Kontoyiannis, I; Madiman, M (2010). Compound poisson approximation via information functionals. Electronic Journal of Probability, 15(42):1344-1369.

[img]
Preview
PDF (Verlags-PDF)
1MB
[img]
Preview
Accepted Version
PDF
292kB

Abstract

An information-theoretic development is given for the problem of compound Poisson approximation, which parallels earlier treatments for Gaussian and Poisson approximation. Nonasymptotic bounds are derived for the distance between the distribution of a sum of independent integer-valued random variables and an appropriately chosen compound Poisson law. In the case where all summands have the same conditional distribution given that they are non-zero, a bound on the relative entropy distance between their sum and the compound Poisson distribution is derived, based on the data-processing property of relative entropy and earlier Poisson approximation results. When the summands have arbitrary distributions, corresponding bounds are derived in terms of the total variation distance. The main technical ingredient is the introduction of two "information functionals,'' and the analysis of their properties. These information functionals play a role analogous to that of the classical Fisher information in normal approximation. Detailed comparisons are made between the resulting inequalities and related bounds.

Citations

10 citations in Web of Science®
12 citations in Scopus®
Google Scholar™

Downloads

46 downloads since deposited on 23 Dec 2010
9 downloads since 12 months

Detailed statistics

Additional indexing

Item Type:Journal Article, refereed, original work
Communities & Collections:07 Faculty of Science > Institute of Mathematics
DDC:510 Mathematics
Language:English
Date:31 August 2010
Deposited On:23 Dec 2010 13:53
Last Modified:27 Nov 2013 21:30
Publisher:Institute of Mathematical Statistics
ISSN:1083-6489
Official URL:http://www.math.washington.edu/~ejpecp/EjpVol15/paper42.abs.html
Related URLs:http://arxiv.org/abs/1004.3692

Users (please log in): suggest update or correction for this item

Repository Staff Only: item control page